Hail, Ness
- When
- April 15, 11:20 PM CST
- Where
- Ness County, 2.79 mi WNW of Arnold
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.640, -100.100
Strong winds were reported during the afternoon of 04/16. A severe thunderstorm also produced hail and damaging winds.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Strong winds were reported during the afternoon of 04/16. A severe thunderstorm also produced hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 15, 11:10 PM CST, 10 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 1210 AM CDT Tue Apr 16 2024 ...Updated Short Term/Key Messages... .KEY MESSAGES... - Scattered thunderstorms early Tuesday. - Intense northwest winds Tuesday, with areas of blowing dust. - Two cold fronts are expected, one on Thursday and another on Saturday, bringing much cooler air. && .SHORT TERM /THROUGH WEDNESDAY/... Issued at 1210 AM CDT Tue Apr 16 2024 Strong, and intensifying, 552 dm midlevel cyclone was spinning over eastern Colorado at midnight. Forcing for ascent ahead of this was just entering western Kansas as of midnight, per KDDC radar data and satellite imagery. The delay in the timing of this forcing, relative to the diurnal heating cycle, prevented higher end severe weather from developing this evening. That stated, mainly linear convection will continue to be forced for the next several hours, as the Pacific cold front overtakes the impressively sharp dryline. At midnight, Elkhart reported a dewpoint of 13, with an impressive 69 dewpoint as far west as Liberal. Instability is available to be released overnight as boundary collisions finally force parcels through the stubborn EML capping inversion. Cold advection at 500 mb will continue overnight, down to < -20C, which will also keep convection active for the next several hours. Large hail and damaging winds remain possible. Intense cyclone is forecast to be at 548 dm near Wakeeney at 7 am Tuesday, forcing the dry slot and elevated west winds over SW KS. Sunshine will prevail Tuesday in the subsident environment behind the departing cyclone. This sunshine will also facilitate strong mixing after 10 am, after which time intense northwest winds are expected. The inherited high wind warning looks well placed, with gusts to near 60 mph favoring the higher terrain of the northwest zones through the afternoon, including Syracuse, Scott City, and Garden City. The strongest winds are expected at midday, roughly noon-2pm, before gradients begin to gradually weaken. Areas of blowing dust will be common, and travel will be difficult, for much of daylight Tuesday. 12z GFS shows a net cooling of about -10C at 850 mb versus Monday, but April sunshine and NWly downslope contributions will mask alot of this cooling. Afternoon temperatures in the 70s are expected, with lower 80s southeast of DDC. Zonal flow reestablishes Tuesday night through Wednesday morning for a quiet night with lows in the 40s. Sunny and unseasonably warm Wednesday, with 850 mb temperatures quickly rebounding under zonal flow aloft, and south winds return. Afternoon temperatures in the lower 80s. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... Issued at 237 PM CDT Mon Apr 15 2024 Ensemble members of the EC/GFS show essentially a dry forecast through at least the weekend, and even those member means on the weekend are sparse in number and light in qpf (only a few hundredths of rain). Wednesday night will bring a cold front that will limit the rest of the week and weekend largely to highs in the 50s, with lows in the 30s in the latter half of the week. The week 2 outlook has high confidence (60-70%) in temperatures leaning above average for late April, while to a lesser degree (about 35 %) confidence in leaning above average rainfall. && .AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/... Issued at 1041 PM CDT Mon Apr 15 2024 Thunderstorms are expected to be at least in the vicinity of the airports through about 09z Tue as a cold front overtakes the dryline and forces convection for the next several hours. The highest confidence of impacts is at HYS, where a convective TEMPO group was included for 06-09z. Strong subsidence and much drier air will bring VFR/SKC by 12z Tue, with elevated west winds. After 15z Tue, intense W/NW winds are expected at all airports, with gusts of 40-45 kts. The strongest wind gusts are expected at GCK, up to near 50 kts, where blowing dust will limit visibility at times. NW winds will rapidly diminish around 00z Wed. && .DDC WATCHES/WARNINGS/ADVISORIES... High Wind Warning from 10 AM CDT /10 AM MDT/ this morning to 7 PM CDT /7 PM MDT/ this evening for KSZ043-044-061>063-074-084. && UPDATE...Tatro SHORT TERM...Turner LONG TERM...Russell AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 233 AM CDT Mon Apr 15 2024 KSZ030-031-043>046-061>066-074>081-084>090-160745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 233 AM CDT Mon Apr 15 2024 /133 AM MDT Mon Apr 15 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Monday. Strong south winds are expected, gusting 40-50 mph. Areas of blowing dust are expected. Scattered thunderstorms are expected Monday evening and Monday night. Some storms are expected to be severe, producing large hail and damaging winds. Some tornadoes are possible east of US 283 after 7 pm. .DAYS TWO THROUGH SEVEN...Tuesday through Saturday. Intense northwest winds are expected Tuesday, with gusts of 50-60 mph, strongest on the higher terrain of the western counties, along and west of US 83. Areas of blowing dust are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected to be required after 7 pm Monday through Monday night. Turner
Special Weather Statement
National Weather Service Dodge City KS
948 PM CDT Mon Apr 15 2024
KSZ064-077-078-160315-
Gray KS-Hodgeman KS-Ford KS-
948 PM CDT Mon Apr 15 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN FORD...SOUTHWESTERN
HODGEMAN AND EASTERN GRAY COUNTIES THROUGH 1015 PM CDT...
At 948 PM CDT, Doppler radar was tracking a strong thunderstorm very
near The Haggard Elev, moving northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Howell around 1000 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 300 AM CDT for southwestern
Kansas.
&&
LAT...LON 3759 10042 3800 10025 3800 10023 3806 10023
3810 10021 3797 9983 3751 10020
TIME...MOT...LOC 0248Z 205DEG 44KT 3762 10029
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial Weather Statement
National Weather Service Dodge City KS
1013 PM CDT Mon Apr 15 2024
KSZ045-046-064-065-078-160400-
Hodgeman KS-Rush KS-Pawnee KS-Ness KS-Ford KS-
1013 PM CDT Mon Apr 15 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL FORD...
SOUTHEASTERN NESS...HODGEMAN...NORTHWESTERN PAWNEE AND SOUTHWESTERN
RUSH COUNTIES THROUGH 1100 PM CDT...
At 1013 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Dodge City, moving northeast at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Jetmore around 1025 PM CDT.
Hanston around 1030 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 300 AM CDT for south central,
central, southwestern and west central Kansas.
&&
LAT...LON 3826 9931 3809 9954 3809 9957 3806 9957
3776 9996 3789 10016 3848 9971
TIME...MOT...LOC 0313Z 218DEG 49KT 3789 9999
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial Weather Statement
National Weather Service Dodge City KS
1155 PM CDT Mon Apr 15 2024
KSZ030-044-045-063-064-077-160545-
Gray KS-Finney KS-Hodgeman KS-Trego KS-Lane KS-Ness KS-
1155 PM CDT Mon Apr 15 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN FINNEY...NESS...
NORTHWESTERN HODGEMAN...SOUTHERN TREGO...EASTERN LANE AND
NORTHEASTERN GRAY COUNTIES THROUGH 1245 AM CDT...
At 1155 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Pendennis to near
Kalvesta. Movement was northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Utica, Beeler, and Kalvesta around 1200 AM CDT.
Arnold around 1210 AM CDT.
Ransom around 1215 AM CDT.
Other locations in the path of these storms include Ness City and
Brownell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 300 AM CDT for southwestern
and west central Kansas.
&&
LAT...LON 3883 9967 3805 9975 3794 10041 3866 10035
3870 10016 3871 10015
TIME...MOT...LOC 0455Z 245DEG 36KT 3857 10026 3805 10032
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
SPRINGERThe Dodge City radar (KDDC), 98 km away, was scanning. The volume nearest the first event began at 05:20 UTC.
6 high wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173738, 1173740, 1173739, 1173741, 1173743, 1173744, 1173745.